Minnesota, 2020

Funnel Cloud in Minnesota, August 21, 2020

August 21, 2020 · NWS FGF · 1 event in 1 county or zone

A thunderstorm cell over southeast Otter Tail County produced a brief funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A thunderstorm cell over southeast Otter Tail County produced a brief funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 21, 6:03 PM CST, 53 minutes earlier.

Area forecast discussion, Aug 21, 6:03 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
703 PM CDT Fri Aug 21 2020

.UPDATE...
Issued at 702 CDT Fri Aug 21 2020

Thunderstorms moving east fell apart as they moved into the Red
River Valley, with the main convection staying just to the south
of the CWA. Think that most of the storms will stay from Grant
county southward until the main shortwave comes out of Canada
later tonight, but there will be a few updrafts across western MN
for the next few hours before sunset. Made some adjustments to
POPs, and will probably make more as the evening goes on. Removed
mention of severe out of the grids.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 339 PM CDT Fri Aug 21 2020

It never got quite as warm as it could have today, due to the
morning fog, thicker late morning/afternoon cumulus, and blowoff
from the storms to the west of the Red River Valley. However,
despite that, it is still very mild and humid. The problem has
been that all the ingredients for severe weather have not come
together. 0-6km effective shear has increased a little, but lags
behind the current showers and storms. There has been 2-3000 J/kg
of MLCAPE, but with the clouds, there remains some MLCIN too.
Water vapor imagery shows the main wave over southwest Manitoba,
lagging too. Low level winds are also very weak. So not a good
signal, but it is possible for a few strong to severe storms into
the early evening.

There may be a better chance for showers and storms by late
evening, overnight, and into early Saturday, as the wave over
southwest Manitoba drops through the FA. Although this will not
likely bring severe storms, there could be some thunderstorms
over the northern Valley into adjacent areas of northwest
Minnesota. Saturday also looks to remain humid, with temperatures
similar to today's.

.LONG TERM...(Sunday through Friday)
Issued at 339 PM CDT Fri Aug 21 2020

The upper level ridge will begin to build eastward on Sunday into
the work week. Zonal flow will define the pattern aloft across much
of the forecast period as a result. This flow pattern will lend
itself to the potential for multiple shortwaves progressing through
the area. The main impacts of this weather pattern will be the
possibility for periodic rain and thunderstorm chances throughout
the forecast. High temperatures will continue to linger in the 80s
with ensembles agreeing on a gradual cooling trend moving into the
end of the work week.

Current guidance has been consistent with the chance for
thunderstorm development to occur on Sunday afternoon and into the
evening. A shortwave moving through the area looks to be collocated
with strong upper level westerlies, an advancing low-level jet, and
a weak surface low which should support thunderstorm development in
the area. While confidence is increasing for the development of
thunderstorms, the exact timing and severity of the thunderstorms
are still being monitored and will continue to be updated.

Moving into the work week, high temperatures should stick around the
80s with dewpoint temperatures fluctuating between the low to mid
60s. Ensemble guidance is hinting at a few shortwave pulses moving
through the area towards the end of the forecast period. The passage
of these pulses will introduce cooler temperatures to the region
however; they will also bring the chance for thunderstorms back into
the forecast moving towards the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 702 PM CDT Fri Aug 21 2020

VFR conditions at all TAF sites with most of the convection
staying away from the airports. Winds will become light and
variable tonight, then pick up out of the northwest tomorrow in
the 8 to 12 kt range.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Rick
AVIATION...JR
Hazardous weather outlook, Aug 21, 1:06 PM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
206 PM CDT Fri Aug 21 2020

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-221915-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
206 PM CDT Fri Aug 21 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms may move into the area during the late
afternoon or early evening. Then, there may be a break for a few
hours, until another round of thunderstorms moves in again by late
evening into the overnight hours. A few storms may be strong to
severe, but most will not.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms will be possible Sunday evening into
Sunday night.

There are chances for thunderstorms again during the mid to late
periods next week. Confidence remains low on whether severe
weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-221915-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
206 PM CDT Fri Aug 21 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible this
afternoon into the early evening. Hail to 1.5 inches and 60 mph
wind gusts are the main threats. Localized flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms will be possible Sunday evening into
Sunday night.

There are chances for thunderstorms again during the mid to late
periods next week. Confidence remains low on whether severe
weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and early
evening.

In the hours before

Local storm report, Aug 21, 3:13 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 PM CDT FRI AUG 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     HAIL             1 S HOLT                48.28N 96.19W
08/19/2020  E1.25 INCH       Marshall           MN   BROADCAST MEDIA

            RELAYED REPORT OF HALF DOLLAR SIZED HAIL

0440 AM     HAIL             11 SE HOLT              48.18N 96.03W
08/19/2020  E1.00 INCH       Marshall           MN   TRAINED SPOTTER

0500 AM     HAIL             3 W GRAND FORKS         47.92N 97.14W
08/19/2020  M1.00 INCH       Grand Forks        ND   NWS EMPLOYEE

            QUARTER SIZED HAIL MEASURED AT THE GRAND FORKS NATIONAL
            WEATHER SERVICE.

0520 AM     HAIL             7 W GRYGLA              48.30N 95.77W
08/19/2020  E1.00 INCH       Marshall           MN   PUBLIC

            NICKEL TO QUARTER SIZED HAIL.

0555 AM     HAIL             4 SSW EUCLID            47.92N 96.67W
08/19/2020  E1.50 INCH       Polk               MN   PUBLIC

            HAIL A COUPLE TIMES. LARGEST WAS JUST BEFORE 6 AM CDT.

0611 AM     HAIL             GRYGLA                  48.30N 95.62W
08/19/2020  M1.75 INCH       Marshall           MN   PUBLIC

            NEAR THE CAMPGROUND AND GOLF COURSE. PING PONG BALL TO
            GOLF BALL SIZED HAIL.

0655 AM     HAIL             7 SE CROOKSTON          47.70N 96.50W
08/19/2020  E1.00 INCH       Polk               MN   PUBLIC

0754 AM     HAIL             2 S MENTOR              47.67N 96.14W
08/19/2020  E1.50 INCH       Polk               MN   BROADCAST MEDIA

            REPORT POSTED VIA SOCIAL MEDIA OF HAIL NEAR MAPLE LAKE.

0815 AM     HAIL             ERSKINE                 47.66N 96.01W
08/19/2020  E0.88 INCH       POLK               MN   PUBLIC

&&

GGUST
Local storm report, Aug 21, 3:41 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
441 PM CDT FRI AUG 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             ORLEANS                 48.93N 96.94W
08/20/2020  E1.25 INCH       KITTSON            MN   PUBLIC

1254 AM     TSTM WND GST     4 SW HUMBOLDT           48.88N 97.16W
08/20/2020  M54.00 MPH       Kittson            MN   MESONET

            NDAWN STATION AT 4 SW HUMBOLT MEASURED 54 MPH WIND GUST.

0100 AM     TSTM WND GST     6 SW KENNEDY            48.58N 97.00W
08/20/2020  M60.00 MPH       Kittson            MN   MESONET

            NDAWN STATION AT 6 SW KENNEDY MEASURED 60 MPH WIND GUST.
            CORRECTS PREVIOUS LSR.

0105 AM     HAIL             2 S HALLOCK             48.74N 96.94W
08/20/2020  E1.50 INCH       Kittson            MN   COUNTY OFFICIAL

0107 AM     TSTM WND GST     6 SW KENNEDY            48.58N 97.00W
08/20/2020  M61.00 MPH       Kittson            MN   MESONET

            PEAK WIND GUST MEASURED BY NDAWN SENSOR

0115 AM     TSTM WND GST     1 W DONALDSON           48.57N 96.92W
08/20/2020  M80.00 MPH       Kittson            MN   MESONET

            PEAK WIND MEASURED AT THE RWIS STATION MN024.

0115 AM     TSTM WND GST     2 S HALLOCK             48.74N 96.94W
08/20/2020  M55.00 MPH       Kittson            MN   AWOS

            PEAK WIND MEASURED AT THE HALLOCK AIRPORT /KHCO/.

0123 AM     TSTM WND GST     1 NE STEPHEN            48.46N 96.86W
08/20/2020  M55.00 MPH       Marshall           MN   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION.

0145 AM     TSTM WND DMG     1 SSW KARLSTAD          48.56N 96.52W
08/20/2020                   Kittson            MN   PUBLIC

            MINOR DAMAGE TO HOUSE AND SMALL BRANCHES DOWN IN THE YARD

0145 AM     TSTM WND GST     2 NE KARLSTAD           48.60N 96.48W
08/20/2020  M71.00 MPH       Kittson            MN   MESONET

            PEAK WIND MEASURED AT THE KARLSTAD RAWS STATION. TIME
            ESTIMATED BASED ON RADAR.

&&

GGUST
Special weather statement, Aug 21, 6:21 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
721 PM CDT Fri Aug 21 2020

MNZ040-220045-
Grant-
721 PM CDT Fri Aug 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT COUNTY...

At 720 PM CDT, a strong thunderstorm was located near Hoffman, or 33
miles south of Fergus Falls, moving east at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Hoffman.

LAT...LON 4590 9601 4591 9576 4576 9576 4576 9602
TIME...MOT...LOC 0020Z 272DEG 41KT 4581 9589

Hopkins

The radar

The Minneapolis radar (KMPX), 200 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Otter Tail

When
August 21, 6:56 PM CST to 7:00 PM CST
Where
Otter Tail County, 2.76 mi ENE of Parkers Prairie
Reported by
Social Media
Coordinates
46.190, -95.270

A funnel cloud tracked across the northeast corner of Parkers Prairie Township.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910857.